From Our 2012 Archives
Study Looks at Possible HIV Drugs-Birth Defect Link
Latest HIV News
MONDAY, Jan. 30 (HealthDay News) -- Pregnant women with HIV can prevent passing the AIDS-causing virus to their babies by taking antiretroviral drugs, but there remains a possibility that some of these medications might cause birth defects, such as cleft lip and palate, according to a new study.
Antiretroviral drugs have been found to reduce the risk of mothers passing HIV on to their children from between 15 and 25 percent to less than 1 percent. These drugs, however, are still under investigation and not considered safe during pregnancy, the study authors noted.
To analyze the possible association between antiretroviral drugs and birth defects, Vassiliki Cartsos, an associate professor and director of graduate orthodontics at Tufts University School of Dental Medicine in Boston, and colleagues examined five years of adverse events compiled by the U.S. Food and Drug Administration.
Their findings are published in the January issue of Cleft Palate--Craniofacial Journal.
The investigators found seven antiretroviral drugs were associated with 26 incidents of cleft lip and palate. However, the authors noted, uncovering an association does not prove a cause-and-effect relationship.
In other words, although the study findings should serve as a red flag, the researchers pointed out that the findings do not confirm that the antiretroviral drugs caused the birth defects.
The study authors concluded in a journal news release that more research is needed to determine if there is a link between antiretroviral drugs and cleft lip and palate, a congenital malformation believed to have several causes, including genetic and environmental factors.
-- Mary Elizabeth Dallas
Copyright © 2012 HealthDay. All rights reserved.
SOURCE: Cleft Palate--Craniofacial Journal, news release, Jan. 26, 2012